Family and Caregiver Schizophrenia Discussion Forum

Geodon and staying awake


#1

My son (10yrsold) was put on Geodon 20mg twice a day (also Prozac 10mg once a day) after they did the Gene testing and it showed it would be a better match for his body. He was diagnosed with MDD with phycotic features and GAD. I have read about making sure you eat well with it and I try to make sure he dose for breakfast and dinner and try to have plenty of protein in the morning for him if possible. The thing is it seems almost no matter what a few hours after taking it he can’t stay awake and passes out pretty hard and sleeps for at least a couple hours and then is kinda sluggish most days till almost time to take the night dose. He also complains that it makes him so sleepy that his chest feels tight. He has asthma but is pretty much under control. Then at night he sometimes has trouble sleeping because he will wake up off and on and sometimes early and usually can’t fall back asleep. It’s almost like it has switched his sleep cycle on him. He will be returning to school after the holidays and I am hoping we can find a solution to help him stay awake and not end up passing out at school. Any tips info
on this med would be greatly appreciated.


#2

Hello, I might ask the doctor about giving him one dose before bedtime and the other in the middle of the night (does milk count as food?) so he doesn’t wake up for too long. Or both doses at bedtime??


#3

Are the doses equal? Another possible adjustment is to make the evening dose a larger dose and reduce the morning dose.


#4

How long has he been on the medication? If it has been a short time, he might just need some time to adjust to the new medication. Sometimes the side effects reduce after an initial adjustment period.


#5

I was wondering about trying to give it to him in the middle of the night. He takes it about 6:30-7:00 AM every day now and by about 10:30 AM he is so tired and passes out. I give him milk and try and add a breakfast carnation pack to it to add a little more protein and he usually eats cereal but some days pancakes or something to that matter. At night it’s whatever I cook for dinner. I make him take it right after he gets done eating. Doses are equal amounts.


#6

Doses are equal and I think it is the loses possible dose. Comes in a capsual. I am hoping it will wear off as a side effect. He was initially put on Ability for the first med ever to start with all this. He took it for 15 days and tapered off of it for 7 days then started the Geodon which he has been on for 17 days now. He started Prozac a 7 days after he started Abilify. The day he started Geodon was the last day he took an Abilify and his Prozac bumped from 5mg to 10mg.


#7

Don’t know if you have already found a solution or not, but this is something that needs to be discussed with his psychiatrist,

In our house, we’d probably begin by cutting the dose in half, and watching for any improvements. It seems like he is being overmedicated.